Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 53, NWS Springfield, MO

July 4, 2004Barry County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 4, 2004, 8:11 AM CDT for Barry County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 8:11 AM CDT (13:11 UTC)
Expired
Jul 4, 2004, 2:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Barry County, MO

The radar

The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.2 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1470 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 041313
FFWSGF
MOC009-041930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
811 AM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 230 PM CDT.

* AT 805 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR AND STORM REPORTS INDICATE THAT THESE THUNDERSTORMS  
  ARE PRODUCING NEARLY AN INCH OF RAIN IN 30 MINUTES.

* THESE THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE       
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE        
  FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE       
  FLOODING INCLUDE...CASSVILLE...EXETER...PURDY...WASHBURN...        
  BUTTERFIELD...EAGLE ROCK...JENKINS...MADRY...MCDOWELL...PLEASANT   
  RIDGE...RIDGLEY AND SHELL KNOB.

THIS WARNING IS AN UPGRADE TO THE PREVIOUS URBAN AND SMALL STREAM 
FLOOD ADVISORY.

LAT...LON 3690 9403 3653 9406 3654 9362 3690 9363

$$

IZZI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 1:25 AM CDT, 6 hours 46 minutes earlier.

Area forecast discussion, Jul 4, 1:25 AM CDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 AM CDT SUN JUL 4 2004

.DISCUSSION...
AFTER A SLOW MOVING UPPER LOW THAT HAD AFFECTED THE REGION FOR THE
PAST FEW DAYS DEPARTS THE AREA...THE PATTERN WILL TRANSFER TO A
SERIES OF SHORT WAVES MOVING ACROSS THE ROCKIES AND INTO THE PLAINS
STATES. TIMING AND PLACEMENT OF THESE SHORT WAVES WILL BE CRITICAL
TO PRECIPITATION CHANCES AND TEMPERATURES DURING THE NEXT FEW DAYS
UNTIL A FRONTAL BOUNDARY MOVES ACROSS THE AREA BY MID WEEK.

THE FORECASTERS FRIEND WILL BE RADAR AND SATELLITE TRENDS IN THE
SHORT TERM AND LOOKING HEAVILY INTO BOUNDARY INTERACTION AND LOW
LEVEL FLOW. GIVEN THE THUNDERSTORM COMPLEX OVER KANSAS AND
TRAJECTORY TO THE SOUTHEAST OVERNIGHT...HAVE ADDED CHANCES OF
RAINFALL BEFORE SUNRISE IN THE FAR NORTHWEST FORECAST AREA. ALL
INDICATIONS THAT THE THUNDERSTORMS WILL MOVE INTO OUR FORECAST AREA
BY DAYBREAK WITH THE COMPLEX EXITING SOUTHERN MISSOURI AROUND THE
LUNCH HOUR. SHORT TERM TRENDS/SOUNDING AND THERMO PROFILE INDICATE
MLCAPES INCREASING TO 2000 J/KG BY MORNING WITH 0-6KM SHEAR HIGH
ENOUGH FOR ORGANIZED THUNDERSTORMS.

LATEST SPC THUNDERSTORM OUTLOOK FOR TODAY SUGGESTED THAT THE LOW
LEVEL JET WILL REMAIN VEERED AND DIRECTED INTO THE DECAYING
THUNDERSTORM COMPLEX FOR A GOOD PART OF THE MORNING/EARLY
AFTERNOON.  THIS MAY CAUSE BACKBUILDING TSTMS INTO SOUTHERN MISSOURI
THROUGH THE EARLY AFTERNOON. DAY SHIFT WILL NEED TO PAY ATTENTION TO
INCREASING THREAT OF FLOODING. WILL HIGHLIGHT THE POTENTIAL OF FLASH
FLOODING ONCE AGAIN IN THE MORNING HWO.

TEMPERATURES WILL BE PROBLEMATIC TODAY IF CIRRUS SHIELD HOLDS. WILL
LIKELY ADJUST TEMPERATURES A FEW DEGREES LOWER DUE TO THIS
SITUATION.

ANY LEFT OVER SURFACE BOUNDARIES AND INCREASING INSTABILITY...WILL
LEAD TO REDEVELOPMENT OF THUNDERSTORMS SOMEWHAT SOUTH AND SOUTHWEST
OF THE FORECAST AREA LATER THIS AFTERNOON. ETA IS DEPICTING MORE
DEVELOPMENT IN SOUTH CENTRAL KANSAS WITH THE INCREASING LOW LEVEL
JET THIS EVENING. HAVE OPTED TO INCREASE TO 50% BY EVENING OVER FAR
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS DUE TO THIS SCENARIO...BUT
NOT OVERLY CONFIDENT SO WILL NOT GO LIKELY. DAY SHIFT AGAIN NEEDS
TO PAY CLOSE ATTENTION AND INCREASE PERCENTAGE IF NECESSARY.

NEXT SIGNIFICANT CHANCE OF RAINFALL WILL COME LATE TUESDAY INTO
WEDNESDAY AS A FRONTAL BOUNDARY MOVES ACROSS THE AREA.

NO CHANGES IN THE EXTENDED PERIOD WITH MORE HOT AND HUMID CONDITIONS
DEVELOPING BY LATE WEEK.

JLT

&&

.AVIATION...

CURRENTLY MONITORING MCS HEADING TOWARDS NORTHEAST KANSAS AND
NORTHWEST MISSOURI.  IR SATELLITE SHOWS SOME WARMING TOPS ACROSS
SOUTHERN SECTIONS OF THE MCS.  PRECIPITATION MAY MAKE IT INTO THE
WEST CENTRAL MISSOURI OVERNIGHT AND INTO TAF FORECAST AREAS AFTER
12Z.  UNTIL THEN MAY SEE SOME SCATTERED CIRRUS IN ADVANCE OF
PRECIPITATION.  WITH LIGHT WIND AND LOW DP DEPRESSIONS MAY SEE SOME
LIGHT FOG DEVELOP...ESPECIALLY IN AREAS WHICH RECENTLY RECEIVED
HEAVY RAINFALL.  PLAN ON ADDING LIGHT FOG TO TAFS FOR THE OVERNIGHT
PERIOD.  THUNDERSTORM REDEVELOPMENT WILL BE POSSIBLE ON SUNDAY
AFTERNOON AS INSTABILITY INCREASES WITH AFTERNOON HEATING.  FOCUS
FOR CONVECTIVE DEVELOPMENT MAY BE OUTFLOW BOUNDARY FROM CURRENT MCS.

LINDENBERG
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE

WFO SGF
Hazardous weather outlook, Jul 4, 6:00 AM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT SUN JUL 4 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
600 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  STRONG TO ISOLATED SEVERE THUNDERSTORMS WITH HAIL UP TO THE SIZE
  OF NICKELS...TORRENTIAL RAINFALL...FREQUENT CLOUD TO GROUND
  LIGHTNING...AND WINDS OF UP TO 60 MPH.

  LOCALIZED FLASH FLOODING AND ONGOING RIVER FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS AND LOCALIZED FLOODING WILL AFFECT SOUTHEAST KANSAS
  SOUTHWEST MISSOURI AFTER 5 AM THIS MORNING MAINLY WEST OF HIGHWAY
  65.

  THUNDERSTORMS WILL REDEVELOP TONIGHT AFTER 10 PM ACROSS SOUTHEAST
  KANSAS AND SOUTHWEST MISSOURI.

  DISCUSSION:

  A THUNDERSTORM COMPLEX OVER KANSAS WILL PUSH INTO SOUTHEAST KANSAS
  AND SOUTHWEST THIS MORNING. A FEW STORMS MAY BE SEVERE WITH LARGE
  HAIL THE PRIMARY THREAT. WINDS OF 30 TO 50 MPH WILL ACCOMPANY THE
  PASSAGE OF THE ASSOCIATED OUTFLOW BOUNDARY WITH A FEW GUST UP TO
  60 MPH POSSIBLE. THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE
  ALONG AND SOUTHWEST OF A LINE FROM GIRARD KANSAS TO CASSVILLE.
  TORRENTIAL RAINFALL RATES IN EXCESS OF AN INCH PER HOUR WILL
  RESULT IN LOCALIZED FLOODING. GIVEN NEAR SATURATED SOIL
  CONDITIONS...FLASH FLOODING COULD QUICKLY DEVELOP.

  THE COMPLEX OF THUNDERSTORMS WILL SPREAD SOUTHEAST ACROSS SOUTHERN
  MISSOURI THIS MORNING AND GRADUALLY WEAKEN. THE STORMS WILL
  PRIMARILY AFFECT AREAS SOUTHWEST OF A LINE FROM OSCEOLA...TO
  BUFFALO...TO HARTVILLE. IT APPEARS THE ATMOSPHERE WILL STABILIZE
  THIS AFTERNOON AS THE THUNDERSTORM COMPLEX EXITS TO THE SOUTH.
  HOWEVER ISOLATED THUNDERSTORM DEVELOPMENT CANNOT BE RULED OUT THIS
  AFTERNOON ALONG RESIDUAL OUTFLOW BOUNDARIES.

  THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TONIGHT ACROSS THE REGION
  AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST AND INTERACTS
  WITH A STRENGTHENING LOW LEVEL JET. SEVERE THUNDERSTORMS AND
  FLOODING WILL AGAIN BE POSSIBLE LATER THIS EVENING AND OVERNIGHT.
  FLOODING WILL BE OF INCREASING CONCERN DUE TO HEAVY RAINS IN RECENT
  DAYS.

  IF YOU ARE CELEBRATING THE 4TH OF JULY OUTDOORS TODAY AND
  TONIGHT...BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND
  STAY TUNED TO NOAA WEATHER RADIO. CAMPERS AND FLOATERS ARE URGED
  TO CLOSELY MONITOR WATER LEVELS ON AREA STREAMS. BOATERS SHOULD
  SEEK SAFE SHELTER WHEN THUNDER IS HEARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY.

  THE UNSETTLED WEATHER PATTERN WILL PERSIST INTO THE MIDDLE
  PORTION OF THE UPCOMING WORK WEEK WITH A CHANCE OF SHOWERS AND
  THUNDERSTORMS EACH DAY. SEVERE WEATHER AND FLOODING WILL REMAIN A
  POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING ACROSS SOUTHEAST
  KANSAS AND FAR SOUTHWEST MISSOURI...AND AGAIN LATE TONIGHT ACROSS
  THE OUTLOOK AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Jul 4, 7:04 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0704 AM CDT SUN JUL 04 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HAIL             COLUMBUS                37.17N 94.83W
07/04/2004  0.88 INCH        CHEROKEE           KS   LAW ENFORCEMENT

0655 AM     TSTM WND GST     COLUMBUS                37.17N 94.83W
07/04/2004  65 MPH           CHEROKEE           KS   LAW ENFORCEMENT

DSA
Local storm report, Jul 4, 7:20 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0720 AM CDT SUN JUL 04 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 AM     TSTM WND DMG     3 SW COLUMBUS           37.14N 94.87W
07/04/2004                   CHEROKEE           KS   LAW ENFORCEMENT

            TWO OR THREE HOMES DAMAGED

DSA
Local storm report, Jul 4, 7:34 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0734 AM CDT SUN JUL 04 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 AM     TSTM WND DMG     JOPLIN                  37.08N 94.52W
07/04/2004                   JASPER             MO   LAW ENFORCEMENT

            WIND DAMAGE. DEBRIS IN THE AIR OVER WESTERN PORTION OF
            CITY. CITIZEN REPORT OF A FUNNEL CLOUD.

0720 AM     TSTM WND DMG     NEOSHO                  36.87N 94.37W
07/04/2004                   NEWTON             MO   LAW ENFORCEMENT

            62 MPH GUST...NUMEROUS TREES DOWN.
Local storm report, Jul 4, 7:39 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0739 AM CDT SUN JUL 04 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     GOODMAN                 36.73N 94.40W
07/04/2004                   MCDONALD           MO   LAW ENFORCEMENT

            TREES DOWN ON HWY 43.
Local storm report, Jul 4, 7:55 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0755 AM CDT SUN JUL 04 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     CARTHAGE                37.17N 94.32W
07/04/2004                   JASPER             MO   LAW ENFORCEMENT

            POWER LINES DOWN.

0730 AM     TSTM WND DMG     DUENWEG                 37.08N 94.42W
07/04/2004                   JASPER             MO   LAW ENFORCEMENT

            UNSPECIFIED WIND DAMAGE.
Local storm report, Jul 4, 8:10 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0810 AM CDT SUN JUL 04 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 AM     TSTM WND DMG     PITTSBURG               37.42N 94.70W
07/04/2004                   CRAWFORD           KS   LAW ENFORCEMENT

            TREE LIMBS DOWN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:54 AM CDTSevere Thunderstorm WarningSGFJasper, Newton66 min
Jul 4, 7:19 AM CDTSevere Thunderstorm WarningSGFMcDonald71 min
Jul 4, 7:30 AM CDTFlash Flood WarningSGFJasper, Newton6 hr
Jul 4, 7:38 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence67 min
Jul 4, 7:47 AM CDTFlash Flood WarningSGFMcDonald6 hr
Jul 4, 8:12 AM CDTSevere Thunderstorm WarningSGFChristian, Stone63 min
Jul 4, 8:16 AM CDTFlash Flood WarningSGFJasper, Newton6 hr
Jul 4, 8:31 AM CDTSevere Thunderstorm WarningSGFTaney74 min
Jul 4, 9:10 AM CDTSevere Thunderstorm WarningSGFOzark65 min
Jul 4, 9:36 AM CDTSevere Thunderstorm WarningSGFDouglas54 min
Jul 4, 10:03 AM CDTSevere Thunderstorm WarningSGFHowell57 min
Jul 4, 10:30 AM CDTSevere Thunderstorm WarningSGFOregon45 min

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.